Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 397, NWS Norman, OK

August 23, 2002Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2002, 5:06 PM CDT for Major County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 5:06 PM CDT (22:06 UTC)
Expired
Aug 23, 2002, 5:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Major County, OK

The radar

The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KOUN 232206
SVROKC
OKC093-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 504 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15    
  MILES NORTH OF CHESTER...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS STORM. 

LAT...LON 3649 9897 3626 9895 3623 9864 3641 9863
          3651 9884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:04 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 1:04 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
104 PM CDT FRI AUG 23 2002

OUTFLOW BOUNDARY FROM OVERNITE CONVECTION TO OUR NORTH PUSHED AS FAR
SOUTH AS HBR-PNC..BUT BOUNDARY IS NOW RAPIDLY LOSING DEFINITION AS
INSOLATION WORKS OVER SHALLOW COLD POOL AND STRONG PRESSURE FALLS
COMMENCE ON THE HIGH PLAINS IN RESPONSE TO UNSEASONABLY STRONG UPPER
LEVEL SPEED MAX MIGRATING INTO WRN CO ATTM. THERE MAY BE A SMALL
WINDOW OF OPPORTUNITY FOR DEEP CONVECTION WITHIN THE DIFFUSE
RETREATING BOUNDARY ZONE OVER NRN OK THIS AFTERNOON AND EVENING..BUT
CHANCES APPEAR SMALL ATTM DUE TO WARMING MID LEVEL TEMPS AND
MARGINAL BOUNDARY LAYER MASS CONVERGENCE.  THERE MAY ALSO BE SOME
ISOLATED EVENING ACTIVITY IN THE SW ZONES WHERE VERY DEEP MIXING
WILL OCCUR.

MCS EXPECTED TO ORGANIZE TO OUR N/NW TONITE AND SLIDE SEWD ALONG/N
OF BAROCLINIC RIBBON.  BOUNDARY OVER NRN OK SHUD BE PRIMARY FOCUS
FOR CONVECTION SAT/SUN..WITH APPARENT RISK OF AT LEAST SOME SVR DUE
TO QUITE HEALTHY MID LEVEL FLOW BY AUGUST STANDARDS FOR THIS PART OF
THE WORLD AND STRONGLY VEERING LOW LEVEL WIND PROFILES INVOF
BOUNDARY. HOWEVER..IT MAY BE A LATE SHOW WITH INITIATION AGAIN
OCCURING ON THE HI PLAINS WITH AN MCS MOVING SEWD INTO OK LATE
EVENING OR OVERNITE SAT NITE.

CHANCES FOR PRECIP SHUD TREND DOWNWARD FOR THE BEGINNING OF THE
WEEK..WITH SMALL CHANCES FOR STORMS AGAIN MID WEEK WITH NEXT FRONT
IN NW FLOW ALOFT. THUS..THE REST OF THE FORECAST IS LEFT ESSENTIALLY
UNCHANGED WITH A DRY FORECAST INTRODUCED FOR DAY 7.

OKC   72  94  71  90 /  20  30  40  30
HBR   75  98  72  94 /  10  20  30  30
SPS   76 102  75  98 /  10  10  20  30
GAG   71  95  65  89 /  20  30  30  20
PNC   74  92  67  89 /  30  40  50  20
DUA   75  95  73  93 /  10  20  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 23, 11:52 AM CDT, 5 hours 14 minutes before
OKZ004>048-050>052-TXZ083>090-231900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 23 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
THERE IS A SMALL CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING NEAR A WEAKENING OUTFLOW BOUNDARY THAT MOVED INTO
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA THIS MORNING. WARM MID
LEVEL TEMEPRATURES AND WEAK WIND SHEAR PROFILES ARE EXPECTED TO
PRECLUDE ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT.

THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT... WITH THE STRONGEST STORMS AND MOST
WIDESPREAD COVERAGE EXPECTED OVER ROUGHLY THE NORTHERN HALF OF
OKLAHOMA. A COLD FRONT IS EXPECTED TO STRENGTHEN OVER SOUTHERN
KANSAS OR EXTREME NORTHERN OKLAHOMA SATURDAY AFTERNOON. LIFT ALONG
AND NORTH OF THE FRONT SHOULD ALLOW THUNDERSTORMS TO DEVELOP BY LATE
AFTERNOON OR EVENING. MODERATE TO STRONG INSTABILITY AND SUFFICIENT
VERTICAL WIND SHEAR PROFILES ARE EXPECTED TO SUPPORT A FEW STORMS
REACHING SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT SAT AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa52 min
Aug 23, 6:37 PM CDTSevere Thunderstorm WarningOUNWoodward38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.